Texas, 2016

High Wind in Texas, March 29 to 30, 2016

March 29 to 30, 2016 · NWS MAF · 2 events in 1 county or zone

An upper trough passing by just north of the region imparted strong westerly winds to the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough passing by just north of the region imparted strong westerly winds to the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 29, 2:36 AM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 29, 2:36 AM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
436 AM CDT TUE MAR 29 2016

.DISCUSSION...
Upper pattern has a strong low over the Great Basin this morning
that will wobble east today moving on to the Central Plains by
Wednesday while the base of the trough extends back toward Baja.
This low will continue to move off to east while the trough slowly
swings through.  Some models develop the trough into a cut off low
over northern Mexico by Friday that moves over the area Saturday.

Will start off today with some stratus over the Permian Basin and a
little across the Lower Trans Pecos while the west is clear.  Stratus
will burn off during the morning and should see increasing high clouds
from the west.  A leeside trough will extend down across the region
today... west of this trough the wind should come around to the SW
with warmer and drier conditions expected.  A Pacific front will push
through Wednesday as upper trough swings across... a west wind will
sweep moisture eastward.  Temps will remain above normal today and
Wednesday with highs in the 80s and some 90s along the Rio Grande...
but another cold front late in the week will knock highs down into the
60s for a couple of days. warmer readings return Sunday and continue
into next week.

Rain chances increase toward the weekend as the cut off low approaches.
Temperatures will be cool then so expecting mainly a slight chance of
showers across the southern CWA.

&&

.FIRE WEATHER...
The Red Flag Warning for this afternoon and evening has been
expanded to include the Van Horn Area and Highway 54 Corridor and
the Davis and Apache Mountains in addition to the Guadalupe
Mountains and Southeast New Mexico Plains, given WFAS High to Very
High forecast fire danger as well as winds expected to meet the low
end of RFW criteria. Given poor to fair nocturnal recovery across
the western half of the forecast area tonight, critical fire weather
conditions are expected to expand on Wednesday as windier conditions
develop, and despite slightly cooler temperatures.  Thus, have
issued a Fire Weather Watch for the Guadalupe Mountains, southeast
New Mexico Plains, the northwest Permian Basin, Reeves/Loving
counties, the Van Horn/Highway 54 Corridor, the Marfa Plateau, and
the Davis and Apache Mountains.  This Watch may need to be expanded
if stronger winds look likely, particularly across the Permian
Basin.  A reprieve from critical fire weather conditions looks
likely Thursday, as temperatures will be cooler and winds will be
lighter behind a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     83  56  83  44 /   0  20  10   0
Carlsbad                       85  52  77  38 /   0   0   0   0
Dryden                         84  59  91  57 /   0  10  10   0
Fort Stockton                  87  55  82  50 /   0  10   0   0
Guadalupe Pass                 76  45  67  38 /   0   0   0   0
Hobbs                          81  49  73  32 /   0  10   0   0
Marfa                          81  39  75  38 /   0   0   0   0
Midland Intl Airport           84  57  82  42 /   0  10   0   0
Odessa                         85  57  80  44 /   0  10   0   0
Wink                           86  51  82  41 /   0  10   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning from noon today to 9 PM MDT this evening for
     Guadalupe Mountains-Southeast Plains.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Guadalupe Mountains-Southeast Plains.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 10
     PM CDT /9 PM MDT/ this evening for Davis/Apache Mountains
     Area-Guadalupe Mountains-Van Horn and Highway 54 Corridor.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Andrews-Davis/Apache Mountains Area-Dawson-
     Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Reeves
     County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor.

&&

84/72
Hazardous weather outlook, Mar 29, 2:41 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT TUE MAR 29 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
441 AM CDT TUE MAR 29 2016 /341 AM MDT TUE MAR 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

WARM...DRY...AND BREEZY CONDITIONS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EVENING IN THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AREA AND
HIGHWAY 54 CORRIDOR...AND THE DAVIS AND APACHE MOUNTAINS. A RED
FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ON
WEDNESDAY IN THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO
PLAINS...THE NORTHWEST PERMIAN BASIN...REEVES COUNTY AND THE UPPER
TRANS PECOS...LOVING COUNTY...THE VAN HORN AREA AND HIGHWAY 54
CORRIDOR...THE MARFA PLATEAU...AND THE DAVIS AND APACHE MOUNTAINS.
A FIRE WEATHER WATCH IS IN EFFECT FOR THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 29, 4:00 AM MST to March 30, 6:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
March 29, 1:50 PM MST to March 30, 2:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617867, 617868.